Article Text

PDF

Confusion in an elderly patient: an uncommon diagnosis for such a common event

Statistics from Altmetric.com

Q1: What is the initial diagnosis?

For an elderly patient developing cognitive impairment with insomnia, agitation, and functional decline over a short period of time, the most probable diagnosis is acute delirium. Without clues to the diagnosis after basic evaluation, the question to be asked in such a case is: is this drug related? Either due to a newly introduced drug or a drug withdrawal. In this case, careful discussion with the family revealed that the patient's cognitive decline began after a recent medical check-up.

Q2: In view of the results, which diagnosis should be considered and which parameters shall be measured?

In this case, the prescription of levothyroxine therapy should be involved because cognitive impairment coincided with the beginning of the treatment. The possibility of iatrogenic hyperthyroidism should be considered here. It must be stressed that an increase in TSH is not specific enough for the diagnosis of hypothyroidism, and that confirmation of low thyroid hormone levels is needed. Indeed, this patient's medical record showed that the increased TSH was associated with a high normal free thyroxine (21.9 pmol/l; normal values 0.7–1.8) before any treatment. Hormone values at hospital admission revealed frank hyperthyroxinaemia (free thyroxine 33.5 pmol/l) and confirmed the persistence of an increased TSH level (5 mIU/l). Thyroxine therapy was therefore stopped and the cognitive symptoms completely disappeared in a few days. The association of increased TSH, not suppressed by thyroxine therapy, and a pituitary macroadenoma led to the diagnosis of TSH secreting pituitary adenoma. Considering the age and frailty of the patient, it was decided in agreement with the family doctor and the relatives to avoid pituitary surgery. An asymptomatic corticotrophic deficit was diagnosed and replacement therapy started. The patient was doing well at outpatient follow up with a TSH of 5.3 mIU/l at six months.

Discussion

Thyrotrophic adenomas are very rare, or at least rarely diagnosed. To date about 300 cases have been described in the literature, with the largest series including 25 cases recently published by the National Institutes of Health.1 This is a very unusual diagnosis, and it is important that endocrine data should be correctly interpreted when diagnosing hyperthyroidism in elderly people.

The difficulty in diagnosing hyperthyroidism is often underestimated, not only in elderly people but also in people receiving common drugs inducing the signs of hypothyroidism (β blockers and sedatives) or inhibiting TSH values (corticosteroids).2 The formal diagnosis of hyperthyroidism may be very elusive. A high degree of suspicion is mandatory when facing suggestive symptoms such as mood disorder, restlessness, wasting, insomnia, heart failure, and/or delirium in elderly people, as in our case.3 Tachycardia is often absent, and tremor is so common in elderly people that it is not taken into account.4

Another much less common diagnostic pitfall is illustrated by our case: raised TSH associated with hyperthyroidism. Only four circumstances account for this rare event: laboratory error, pituitary thyrotrophic adenoma, peripheral resistance to thyroid hormones and, more commonly, the recent introduction, or poor compliance, with intermittent use of liberal levothyroxine substitution in hypothyroid patients.5 6 Thus, special attention should be paid to the evaluation of thyroid tests in elderly people in which high TSH is not always a proof of hypothyroidism, as clearly demonstrated in this case of iatrogenic hyperthyroidism inducing delirium.

Final diagnosis

Iatrogenic hyperthyroidism with delirium and THS secreting pituitary macroadenoma.

Learning points

  • Classical symptoms of hyperthyroidism are of poor diagnostic use in the elderly.

  • Acute cognitive impairment is frequently related to drug modification.

  • Occasionally, raised TSH is not caused by hypothyroidism.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.